I use an over-the-counter nasal spray for congestion associated with allergies. Should I be concerned about nasal spray addiction?

Answer From James T C Li, M.D., Ph.D.

What you may be referring to is a rebound effect that can occur if you use over-the-counter nasal decongestant sprays regularly. After a few days of using this type of nasal spray, your nose may become less responsive to the effects of the medication.

As a result, you may need to use more and more of the medication to control congestion. Your congestion also may worsen if you stop using the medication. Some people may mistake this rebound effect for addiction, but it isn't.

True addiction is a compulsive physiological need for and use of a habit-forming substance known to be physically, psychologically or socially harmful. Over-the-counter nasal sprays don't cause the physiological cravings that mark an addiction.

To prevent rebound congestion, use over-the-counter decongestant nasal sprays for no more than three days in a row, with as few doses as possible each day. Prescription nasal sprays containing steroids don't cause this rebound effect, so they can be used on a daily basis for years.

Get the latest health information from Mayo Clinic’s experts.

Sign up for free, and stay up to date on research advancements, health tips and current health topics, like COVID-19, plus expertise on managing health.

To provide you with the most relevant and helpful information, and understand which information is beneficial, we may combine your email and website usage information with other information we have about you. If you are a Mayo Clinic patient, this could include protected health information. If we combine this information with your protected health information, we will treat all of that information as protected health information and will only use or disclose that information as set forth in our notice of privacy practices. You may opt-out of email communications at any time by clicking on the unsubscribe link in the e-mail.

Dec. 12, 2020 See more Expert Answers